EMIS/ELibM Electronic Journals

Outdated Archival Version

These pages are not updated anymore. For the current production of this journal, please refer to http://www.jstor.org/journals/0003486x.html.

Annals of Mathematics, II. Series, Vol. 151, No. 1, pp. 93-124, 2000
EMIS ELibM Electronic Journals Annals of Mathematics, II. Series
Vol. 151, No. 1, pp. 93-124 (2000)

Previous Article

Next Article

Contents of this Issue

Other Issues

ELibM Journals

ELibM Home



The symplectic Thom conjecture

Peter Ozsváth and Zoltán Szabó

Review from Zentralblatt MATH:

In this paper, the authors prove the symplectic Thom conjecture in its full generality:

Theorem. An embedded symplectic surface in a closed, symplectic four-manifold is genus-minimizing in its homology class.

As a corollary, they also get the following result in the Kähler case.

Corollary. An embedded holomorphic curve in a Kähler surface is genus-minimizing in its homology class.

The theorem follows from a relation among Seiberg-Witten invariants, that holds in the case of embedded surfaces in four-manifolds whose self-intersection number is negative. Such a relation also yields a general adjunction inequality for embedded surface of negative self-intersection in four-manifolds.

Reviewed by Alberto Parmeggiani

Keywords: symplectic manifold; Spin$_{\Bbb C}$ structure; Seiberg-Witten invariants; symplectic Thom conjecture

Classification (MSC2000): 53D35 57R57 53C55

Full text of the article:

Electronic fulltext finalized on: 8 Sep 2001. This page was last modified: 21 Jan 2002.

© 2001 Johns Hopkins University Press
© 2001--2002 ELibM for the EMIS Electronic Edition
Metadata extracted from Zentralblatt MATH with kind permission